AANEM News Express

AANEM News Express

FDA Warns of Additional Infections from Contaminated Drugs

10/17/2012
 
As a result of the Federal Drug Administration’s (FDA) ongoing fungal meningitis investigation of the New England Compounding Center, the FDA has identified possible meningitis associated with epidural injection of an additional NECC product, triamcinolone acetonide. This drug is a type of steroid injectable product made by NECC that may be used by members of the American Association of Neuromuscular & Electrodiagnostic Medicine. Previously, the identified cases of meningitis have been associated with methylprednisolone acetate, another steroid injectable product.

The investigation now includes fungal infections associated with injections in a peripheral joint space, such as a knee, shoulder, or ankle. The Center for Disease Control and Prevention (CDC) and public health officials are referring any patients who have symptoms that suggest possible meningitis or a possible peripheral joint infection to their physicians for further evaluation. Those patients injected in peripheral joints only are not believed to be at risk for fungal meningitis, but could be at risk for joint infection.

The FDA previously had issued guidance for medical professionals that all products distributed by NECC should be retained, secured, and withheld from use. The FDA advises physicians to follow-up with patients who received an injectable product purchased from or produced by NECC after May 21, 2012. The FDA does not urge patient follow-up at this time for NECC products of lower risk, such as topicals and suppositories.

Physicians should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct them to contact you or another health care provider immediately if they experience any of these symptoms.

In a press release issued on October 15, the FDA recognized that some health care professionals may receive a high volume of calls from patients and suggested they use clinical judgment in deciding which patients are at risk.

Clinicians also are requested to report any suspected adverse events following use of these products to FDA’s MedWatch program at 1-800-332-1088 or www.fda.gov/medwatch.


View Related News Stories:

  Education


Recent AANEM News

Science News: Role of Ultrasonography in Severe Distal Median Nerve Neuropathy

Received a Solicitation for EDX Services? Send it to AANEM

Science News: Shared Polygenic Risk and Causal Inferences in Amyotrophic Lateral Sclerosis

Exciting Workshops Coming to 2019 AANEM Annual Meeting

AANEM Announces 2019 Achievement Award Winners





Advertisement

TPP

Advertisement

ABEM

Advertisement

Find Your Dream Job